Thunderstorm Wind, Garfield
- When
- June 18, 4:55 AM CST
- Where
- Garfield County, Enid
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.400, -97.880
A large complex of showers and thunderstorms moved south into north central Oklahoma during the early morning hours of the 18th. Part of the thunderstorm line moved through Kay and Garfield counties, with severe wind gusts reported in both counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A large complex of showers and thunderstorms moved south into north central Oklahoma during the early morning hours of the 18th. Part of the thunderstorm line moved through Kay and Garfield counties, with severe wind gusts reported in both counties. No damage was reported with the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 18, 2:12 AM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 312 AM CDT WED JUN 18 2008 .DISCUSSION... THE PRESENT MCS MOVING INTO SOUTHERN KANSAS IS EXPECTED TO BRING THE POTENTIAL FOR DAMAGING WINDS TO NORTHERN OKLAHOMA AROUND SUNRISE. THIS COMPLEX WILL PROBABLY MOVE THROUGH CENTRAL OKLAHOMA BEFORE 10 AM. AS YESTERDAY RESIDUAL BOUNDARIES WILL LIKELY BE THE FOCUS OF ISOLATED THUNDERSTORMS THIS AFTERNOON IN WESTERN OKLAHOMA. OVERNIGHT TONIGHT ANOTHER COMPLEX THAT DEVELOPS IN THE WESTERN HIGH PLAINS WILL LIKELY AFFECT WESTERN AND CENTRAL OKLAHOMA. LITTLE CHANGES FROM PAST CONDITIONS, OTHER THAN MINOR CHANGES IN THE MOIST AXIS AND NOCTURNAL LOW-LEVEL JET, THROUGH FRIDAY. ALTHOUGH MODEL CONFIDENCE IN MCS EVENTS FOR THE WEEKEND ARE NOT HIGH, LITTLE CHANGES IN THE PATTERN THROUGH THAT TIME. THE GFS IS AGAIN HOLDING ONTO MONDAY AS THE DAY THE UPPER RIDGE SHIFTS SUFFICIENTLY EAST TO DIMINISH CHANCES FOR RAIN. QPF FOR TODAY WERE TAKEN FROM HPC SINCE THE GFS DID NOT REPRESENT WELL THE CURRENT MCS IN KANSAS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 89 67 89 69 / 80 40 10 40 HOBART OK 93 68 92 70 / 40 60 20 30 WICHITA FALLS TX 94 69 91 71 / 40 50 20 30 GAGE OK 92 65 91 64 / 40 50 10 30 PONCA CITY OK 86 67 86 68 / 90 30 10 40 DURANT OK 90 70 87 70 / 40 30 20 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 99/99
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT TUE JUN 17 2008
OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
550 PM CDT TUE JUN 17 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT.
TIMING...
ISOLATED SEVERE STORMS...CAPABLE OF PRODUCING MARGINALLY
SEVERE-SIZED HAIL...WILL BE POSSIBLE THIS EVENING WITH STORMS MOVING
THROUGH CENTRAL OKLAHOMA. MORE ORGANIZED STORMS WITH A GREATER
THREAT OF SEVERE WEATHER ARE EXPECTED LATER TONIGHT.
LOCATION...
THE ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS ALL OF OKLAHOMA
AND WESTERN NORTH TEXAS THROUGH THE EVENING. THE MORE
ORGANIZED AND SIGNIFICANT SEVERE WEATHER IS POSSIBLE OVER FAR
WESTERN AND SOUTHWEST OKLAHOMA...AND WESTERN NORTH TEXAS.
IMPACTS...
HAIL TO THE SIZE OF NICKELS IS POSSIBLE WITH ISOLATED STRONG STORMS
EARLY THIS EVENING. DAMAGING WIND GUSTS OVER 70 MPH AND HAIL TO THE
SIZE OF GOLFBALLS WILL BE THE PRIMARY CONCERNS WITH STORMS LATER
TONIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
NWS NORMAN COUNTY WARNING AREA SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THROUGH TONIGHT.
DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEASTWARD THROUGH
CENTRAL OKLAHOMA THIS EVENING. ALTHOUGH AN ISOLATED SEVERE
THUNDERSTORM CAN NOT BE RULED...ORGANIZED SEVERE WEATHER IS NOT
EXPECTED WITH THESE STORMS AS INSTABILITY REMAINS WEAK.
STRONG TO SEVERE THUNDERSTORMS DEVELOPED DURING THE LATE AFTERNOON
OVER THE HIGH PLAINS OF EASTERN NEW MEXICO AND COLORADO. THESE
STORMS WILL LIKELY DEVELOP INTO ONE OR MORE LARGE THUNDERSTORM
COMPLEXES AND MOVE SOUTHEAST INTO WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS LATER TONIGHT. ALONG WITH THE PRIMARY IMPACTS OF DAMAGING WIND
GUSTS AND GOLFBALL SIZE HAIL...VERY HEAVY RAIN MAY LEAD TO FLASH
FLOODING... ESPECIALLY OVER AREAS THAT HAVE RECENTLY SEEN HEAVY
RAIN. A STRENGTHENING LOW LEVEL JET WILL HELP MAINTAIN THUNDERSTORM
DEVELOPMENT INTO WEDNESDAY MORNING...MAINLY ACROSS SOUTHWEST AND
SOUTH-CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
TORRENTIAL RAINFALL MAY CAUSE FLOODING OF LOW-LYING AND POORLY
DRAINED AREAS THROUGH TONIGHT. REPEATED THUNDERSTORM ACTIVITY MAY
ALSO CAUSE MAINSTEM FLOODING OF SOME RIVERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
ONGOING THUNDERSTORMS WILL LIKELY CONTINUE WEDNESDAY MORNING...
PRIMARILY OVER SOUTHWEST AND SOUTH-CENTRAL OKLAHOMA...AND WESTERN
NORTH TEXAS. A FEW MARGINALLY SEVERE STORMS WILL BE POSSIBLE
WEDNESDAY MORNING...BUT FLOODING RAINFALL WILL BE THE PRIMARY
CONCERN.
SEVERE STORMS ARE LIKELY TO DEVELOP IN THE HIGH PLAINS EACH DAY
THROUGH THURSDAY AND MOVE SOUTHEAST ACROSS PARTS OF THE REGION AT
NIGHT. OTHER STORMS MAY DEVELOP IN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS LATE IN THE AFTERNOON AND EVENING NEAR ANY OUTFLOW
BOUNDARIES FROM THE PREVIOUS NIGHTS CONVECTION. A SLIGHT RISK FOR
SEVERE STORMS IS ALREADY FORECAST FOR PARTS OF WESTERN OKLAHOMA ON
WEDNESDAY AND A GOOD PART OF OKLAHOMA FOR THURSDAY. DAMAGING
WINDS...LARGE HAIL...AND FLOODING RAINFALL WILL BE THE MAIN IMPACTS.
THUNDERSTORM CHANCES DIMINISH THIS WEEKEND.
OTHER HAZARDOUS WEATHER...
VERY HEAVY RAIN AND REPEATED THUNDERSTORMS OVER THE SAME AREAS FOR
SEVERAL DAYS MAY LEAD TO FLASH FLOODING AND MAINSTEM FLOODING OF
SOME AREA RIVERS THIS WEEK.
UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK MAY BE ISSUED
TODAY AND TONIGHT. THE NEXT SCHEDULED OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
MAXWELL/11/2SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 426 AM CDT WED JUN 18 2008 OKZ006>008-181000- KAY OK-ALFALFA OK-GRANT OK- 426 AM CDT WED JUN 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GRANT AND KAY COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 64 MILES NORTH OF MANCHESTER TO 42 MILES NORTH OF BURLINGTON AT 426 AM CDT...MOVING SOUTHEAST AT 56 MPH. WIND GUSTS TO 70 MPH ARE EXPECTED BEFORE THE HEAVY RAIN ARRIVES. PEOPLE IN ALFALFA...GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR WR
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
Minor structural damage was reported. A sixty to seventy foot tree was blown over, with two smaller trees also downed. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118983, 118985.